Tornadoes · United States · Iowa · 2017

EF1 tornado, Nepas to Pella, Iowa, March 6, 2017

From Nepas to Pella, this EF1 tornado ran 6.8 miles across Marion County on March 6, 2017, touching down at 7:35 PM CST and reaching 80 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 6, 2017
Touchdown
7:35 PM CST (01:35 UTC)
Lifted
7:42 PM CST (01:42 UTC)
On the ground
7 minutes
Path length
6.8 miles (10.9 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Marion County
Touchdown point
41.347, -93.200
Lift-off point
41.397, -93.088
Record number
1703061935-01

The damage survey

14 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Snapped pole. Corn stalk debris. Broken branches across road.
  • Cinder block foundation. Side wall failure.
  • Numerous trees snapped. No structural damage.
  • No structural damage. Tree damage. Corn stalk debris.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low pressure system developed off the Rockies in the Wyoming, Nebraska, South Dakota region and deepened as it moved eastward through South Dakota through the day on the March 6th. Southerly flow had already established itself and was bringing up Gulf of Mexico moisture into the Plains. A dry line also developed out ahead of the parent cold front, sparking initial storms in eastern Nebraska during the afternoon hours. Storms relatively quickly developed into a linear system, though a few isolated storms developed out ahead of the main line and proceeded to produce severe hail. As the line of storms progressed eastward through Iowa, they produced numerous severe hail and damaging wind reports. Additionally, a few tornadoes developed along the line, producing damage primarily in central and southern Iowa.

NWS storm survey confirmed a tornado touchdown approximately 5 miles west of Knoxville. An outbuilding was heavily damaged in this area and significant roof damage occurred to a residence. This is consistent with winds of 90 to 100 mph - or EF1 damage.

NWS storm survey confirmed another tornado touchdown approximately 4 miles northwest of Knoxville. Roof damage occurred to a few residences with large sections of shingles removed along with tree damage. This is consistent with winds of 85 to 95 mph - or EF1 damage.

NWS storm survey found the last tornado in a series from the same storm in northeast Marion county. The tornado touchdown and moved quickly northeast producing mainly tree damage. However, one barn was shifted off its foundation with several other open air structures being destroyed altogether. Damage was rated high end EF0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS DMX issued a tornado warning for this county at 01:21 UTC, 14 minutes before the tornado touched down, in force until 01:45 UTC.

The county was under a tornado watch, issued at 19:55 UTC and running to 02:59 UTC.

Issued (UTC)ExpiredProductOffice
16:00 UTC10:00 UTCWind AdvisoryDMX
19:55 UTC02:59 UTCTornado WatchDMX
01:12 UTC02:00 UTCSevere Thunderstorm WarningDMX
01:21 UTC01:45 UTCTornado WarningDMX
01:40 UTC02:02 UTCTornado WarningDMX
01:51 UTC02:45 UTCSevere Thunderstorm WarningDMX
16:00 UTC22:00 UTCWind AdvisoryDMX
17:00 UTC00:00 UTCRed Flag WarningDMX
19:00 UTC10:00 UTCFire Weather WatchDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Mar 6, 5:44 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 6, 5:44 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
544 PM CST Mon Mar 6 2017

.SHORT TERM.../Tonight/
Issued at 312 PM CST Mon Mar 6 2017

Confidence:  Medium to High

Main concerns ongoing wind and severe weather.  Strong winds will
into the evening hours over the west/central and relax late evening.
As front moves east tonight winds will increase over the west and
northwest areas through the overnight hours. Severe threat already
well spelled out with watch covering the entire area through late
evening.  Fast moving storms...damaging thunderstorm winds and hail
as well as potential for isolated tornadoes due to either quasi
linear bowing segments or initially a few discrete cells.  Activity
over western Iowa may weaken with strong shear this evening with
another area of development taking place over Missouri and moving
into southeast Iowa around and after 00z...mainly from I35 east.
With a fast moving and fluid evolution of storms anticipated...
confidence on coverage over the entire area still limited.  May be
more scattered in nature at times...with one or more lines of storms
during the event.  Winds briefly drop off a bit late tonight only to
increase again on Tuesday over much of the region.

.LONG TERM.../Tuesday through Monday/
Issued at 312 PM CST Mon Mar 6 2017

Tuesday the forecast concern revolves around wind. Forecast
soundings mix the atmosphere to around 500mb but slightly lower
than they did yesterday and winds are just a bit less. Further
analysis in BUFKIT shows winds not really reaching high wind
warning criteria...though very close. A wind advisory for high end
wind speeds was issued for Tuesday afternoon across areas North of
a line from Carrol to Waterloo. Strongest winds are expected in
the far Northwest and North near the Minnesota border. There are
also fire weather concerns, discussed in a separate section below.
On Wednesday we will be in strong cold advection in a rather fast
Northwest flow aloft. This will bring in colder temps and once
again create a strong wind scenario. Given the numerous headlines
in place I have opted to not include any mention of strong winds
for Wednesday at this point but they are indeed going to have to
be addressed in later periods.

Beyond Wednesday, the overall pattern has not changed and we
remain in a broad NW flow but a Canadian surface high slides down
bringing a reinforcing shot of cold air. We are still looking at a
couple of weak shortwaves riding through the state Friday
afternoon/night and a stronger one Saturday. Yet another wave
passes through in the series on Sunday/Sunday night. Given the
colder temps, precip...especially at night and early
morning...will likely be snow North, rain South and a mix
somewhere in between. There is the possibility that accumulating
snow will occur across Northern Iowa. This will be the next
concern to watch for after the wind/fire threat.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 544 PM CST Mon Mar 6 2017

Line of storms moving through with gusty winds and large hail.
CIGS about VFR, briefly could be IFR. Winds to shift around to the
southwest behind the storms, and then west this evening behind a
cold front. Very gusty westerly winds expected Tuesday with VFR
conditions.

&&

.FIRE WEATHER...
Issued at 312 PM CST Mon Mar 6 2017

Very strong wind is expected over the state on Tuesday. Trends
from soundings are just slightly less from yesterday's run but are
still very strong. Areas North of Highway 20 are still going to
see the strongest winds with more marginal wind speeds the further
South you go. Calls were made to observers and core partners
regarding the consideration of a red flag warning. The issue is
that the strongest winds are not co-located with the lowest
relative humidity values and the RH values across the North are 35
to 45% which are pretty high when considering a red flag warning.
Countering that is the fact that these are one hour fuels and the
strength of the wind will dry things out fairly quickly. Observers
confirmed that fuels near the ground are moist and that there is
some green up of cool season grasses as well as some new growth of
warm season grasses beginning. Given the time of year and the
lack of any activity due to the wind, cooler temps and high end
advisory type wind speeds, a fire weather watch was issued. Should
winds be stronger and relative humidity values across the North
drop further, a red flag warning would need to be issued. I'll
leave this for the mid shift to consider when the latest data is
available.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for IAZ004>007-015>017-
023>028-033>039-044>050-059>062-074-075.

Wind Advisory until midnight CST tonight for IAZ004>007-015>017-
023>026-033>037-044>049-057>061-070>074-081>085-092>096.

Wind Advisory from 11 AM to 6 PM CST Tuesday for IAZ004>007-
015>017-023>028-033>037-044>047.

&&

SHORT TERM...REV
LONG TERM...FAB
AVIATION...Beerends
FIRE WEATHER...FAB
Hazardous weather outlook, Mar 6, 7:31 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
731 PM CST Mon Mar 6 2017

IAZ026-037-047>049-059>061-072>074-082>084-093>095-071000-
Franklin-Hardin-Boone-Story-Marshall-Dallas-Polk-Jasper-Madison-
Warren-Marion-Union-Clarke-Lucas-Ringgold-Decatur-Wayne-
731 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are likely this afternoon and move very quickly
northeast. There is a slight risk of severe storms with the main
threat from damaging winds. Large hail is also possible along
with an isolated tornado. The threat of severe weather will end
later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds are expected on Tuesday across much of the area
with strongest winds in northern Iowa. This will also produce a
very high to extreme fire danger across the area as well during
the day on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the
evening.

IAZ027-028-038-039-050-062-075-071000-
Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-
731 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will become likely by early evening and move very
quickly northeast. There is a slight risk of severe storms with
the main threat from damaging winds. Large hail is also possible
along with an isolated tornado. The threat of severe weather will
end later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds are expected on Tuesday across much of the area with
strongest winds in northern Iowa. This will also produce a very
high to extreme fire danger across the area as well during the day
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and into
the evening.

IAZ085-096-071000-
Monroe-Appanoose-
731 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms will become likely by early evening and move very
quickly northeast. There is an enhanced risk of severe storms with
the main threat from damaging winds. Large hail is also possible
along with tornados. The threat of severe weather will end late
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds are expected on Tuesday across much of the area
with strongest winds in northern Iowa. This will also produce a
very high to extreme fire danger across the area as well during
the day on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and into the
evening.

IAZ086-097-071000-
Wapello-Davis-
731 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will become likely by early evening and move very
quickly northeast. There is an enhanced risk of severe storms with
the main threat from damaging winds. Large hail is also possible
along with tornados. The threat of severe weather will end later
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds are expected on Tuesday across much of the area with
strongest winds in northern Iowa. This will also produce a very
high to extreme fire danger across the area as well during the day
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and into the
evening.

IAZ004>007-015>017-023>025-033>036-044>046-057-058-070-071-081-
092-071000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
731 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds are expected on Tuesday across much of the area
with strongest winds in northern Iowa. This will also produce a
very high to extreme fire danger across the area as well during
the day on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the
evening.

In the hours before

Local storm report, Mar 6, 7:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          3 NE HARCOURT           42.28N 94.13W
03/06/2017                   WEBSTER            IA   EMERGENCY MNGR

            WEBSTER COUNTY EM REPORTED TREE DAMAGE AND
            DEBRIS IN A 1.5 MILE LONG AND 30 YARD WIDE
            DAMAGE PATH.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 6, 7:03 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     1 NE WEST DES MOINES    41.58N 93.74W
03/06/2017  E60 MPH          POLK               IA   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 6, 7:11 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 ESE WAUKEE            41.60N 93.83W
03/06/2017  E60 MPH          DALLAS             IA   PUBLIC

            50 TO 60 MPH WIND GUSTS AND PEA SIZED HAIL.
            .

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 6, 7:17 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 NNE MARTENSDALE       41.39N 93.73W
03/06/2017  M0.75 INCH       WARREN             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 6, 7:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CUMMING                 41.49N 93.76W
03/06/2017  E0.88 INCH       WARREN             IA   TRAINED SPOTTER

            .

&&

BF
Local storm report, Mar 6, 7:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     NEW PROVIDENCE          42.28N 93.17W
03/06/2017                   HARDIN             IA   PUBLIC

            POWER IS REPORTED OUT IN IN NEW PROVIDENCE
            WITH VERY STRONG WINDS. ALSO PEA TO NICKEL
            SIZED HAIL. RELAYED FROM LAW ENFORCEMENT. .

&&

FOWLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

1.6 hours before the tornado, 222 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 39 joules per kilogram, CIN -343, lifted condensation level 1016 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 407 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-343 J/kg
Surface CAPE
56 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

10.4 hours after it, 222 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -99659, lifted condensation level 1321 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -164 square meters per square second, 0 to 6 km bulk shear 108 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-99659 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
108 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the touchdown began at 01:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:45 UTCTSTM WND GST 602 Ese WaukeeDallas, IA50 TO 60 MPH WIND GUSTS AND PEA SIZED HAIL. .
01:00 UTCHAIL 0.751 Nne MartensdaleWarren, IAREPORT VIA SOCIAL MEDIA.
01:00 UTCHAIL 0.88CummingWarren, IA.
01:03 UTCTSTM WND GST 601 Ne West Des MoinesPolk, IADIME SIZE HAIL.
01:07 UTCHAIL 0.88NorwalkWarren, IA.
01:16 UTCTSTM WND GST 603 N IndianolaWarren, IANICKEL HAIL AS WELL. CITY OF ACKWORTH HAS NO POWER. .
01:16 UTCHAIL 12 N IndianolaWarren, IA.
01:18 UTCTSTM WND DMG2 Wnw SandyvilleWarren, IADOWNED POWER POLE OVER HIGHWAY 92 BLOCKING WESTBOUND TRAFFIC. TIME ESTIMATED BY RADAR. STRAIGHT LINE WINDS. .
01:22 UTCTORNADO2 Ssw MiloWarren, IAPOSSIBLE TORNADO. BARN DESTROYED.
01:30 UTCTORNADO2 W KnoxvilleMarion, IATRAINED SPOTTER REPORTS SMALL TORNADO ON THE GROUND SEEN DURING LIGHTNING.
01:36 UTCTSTM WND GST 603 N IndianolaWarren, IANICKEL HAIL AS WELL. CITY OF ACKWORTH HAS NO POWER. .
01:37 UTCTSTM WND DMG4 Nw KnoxvilleMarion, IASTRUCTURE DAMAGE REPORTED BY MARION COUNTY EMERGENCY MANAGER. REPORT LOCATION AND TIME ESTIMATED VIA RADAR.
01:40 UTCTORNADO2 S Lake Red RockMarion, IAPOSSIBLE TORNADO - FRONT PORCH BLOWN OFF. WINDOWS BLOWN OUT. PINE TREES SHEARED OFF THE TOP. DAMAGE TOWARD ILLINOIS DR. .
01:45 UTCTORNADO5 Nw PellaMarion, IAUNCONFIRMED TORNADO. SIGNIFICANT DAMAGE TO OUTBUILDINGS IN THE AREA. .
01:48 UTCTSTM WND DMG6 N PellaMarion, IA3 OPEN ACCESS WOODEN OUTBUILDINGS WITH SHEET METAL ROOFING FLATTENED. 7 OAK TREES FELLED. SHEET METAL STREWN ACROSS ACREAGE. TIME ESTIMATED BY RADAR. DELAYED REPORT.
02:00 UTCTSTM WND GST 60PellaMarion, IA.
02:05 UTCHAIL 0.88SullyJasper, IAREPORT VIA SOCIAL MEDIA. .

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of March 6, 2017

53 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 65:04 PM CSTEF1Faribault, MN9.3200
March 65:23 PM CSTEF0Webster, IA2.430
March 65:28 PM CSTEF1Webster, IA2.950$70,000
March 65:35 PM CSTEF0Geary, KS0.150
March 65:36 PM CSTEF0Wabaunsee, KS16.150
March 65:37 PM CSTEF0Pottawatomie, KS0.025
March 65:37 PM CSTEF0Wabaunsee, KS0.150
March 65:38 PM CSTEF1Freeborn, MN11.9300
March 65:39 PM CSTEF1Sherburne, MN8.8300
March 65:59 PM CSTEF0Wabaunsee, KS1.950
March 66:13 PM CSTEF0Shawnee, KS5.250
March 66:27 PM CSTEF0Boone, IA17.985$125,000
March 66:30 PM CSTEF0Nodaway, MO5.825
March 66:58 PM CSTEF1Hardin, IA6.3300$25,000
March 67:05 PM CSTEF0Butler, KS0.150
March 67:19 PM CSTEF1Warren, IA4.8100$80,000
March 67:24 PM CSTEF2Clay, MO19.61,000
March 67:29 PM CSTEF1Marion, IA5.3120$50,000
March 67:38 PM CSTEF1Franklin, KS3.050
March 67:40 PM CSTEF1Mercer, MO10.3100
March 67:47 PM CSTEF0Marion, IA5.565$25,000
March 67:51 PM CSTEF0Johnson, KS0.3100
March 68:03 PM CSTEF0Jackson, MO2.325
March 68:11 PM CSTEF3Jackson, MO17.740012
March 68:16 PM CSTEF2Wayne, IA14.9250$2.0 million
March 68:30 PM CSTEF1Appanoose, IA8.060$40,000
March 68:33 PM CSTEF2Appanoose, IA9.790$750,000
March 68:34 PM CSTEF1Lafayette, MO1.850
March 68:40 PM CSTEF0Carroll, MO6.0100
March 68:46 PM CSTEF1La Crosse, WI2.6200$290,000
March 68:56 PM CSTEF1Chariton, MO19.8100
March 69:10 PM CSTEF0Pettis, MO3.925
March 69:17 PM CSTEF0Henry, MO7.825
March 69:40 PM CSTEF0Cooper, MO17.4400
March 69:40 PM CSTEF1Shelby, MO18.51501
March 69:44 PM CSTEF1Adair, OK6.1650$100,000
March 69:50 PM CSTEF0Dubuque, IA5.725$5,000
March 69:56 PM CSTEF2Louisa, IA0.3150
March 610:00 PM CSTEF1Hickory, MO0.8100$5,000
March 610:05 PM CSTEF2Muscatine, IA1.82003$100,000
March 610:13 PM CSTEF2Muscatine, IA25.31,000$52,000
March 610:18 PM CSTEF1Cedar, IA16.6100$110,000
March 610:19 PM CSTEF2Scott, IA34.7200
March 610:24 PM CSTEF1Camden, MO2.04001$100,000
March 610:36 PM CSTEF0Morgan, MO0.350$100,000
March 610:40 PM CSTEF0Clinton, IA4.450
March 610:51 PM CSTEF1Washington, AR6.4400$40,000
March 610:53 PM CSTEF1Whiteside, IL1.510
March 611:03 PM CSTEF1Osage, MO7.375
March 611:17 PM CSTEF1Montgomery, MO20.9150
March 611:38 PM CSTEF2Newton, AR36.67001$400,000
March 611:51 PM CSTEF1Saint Charles, MO3.11003
March 611:52 PM CSTEF1Mason, IL6.8150$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.